Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 262, NWS Sioux Falls, SD

July 21, 2005Cottonwood County, Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 21, 2005, 3:33 AM CDT for Cottonwood County, Jackson County, Minnesota. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2005, 3:33 AM CDT (08:33 UTC)
Expired
Jul 21, 2005, 4:00 AM CDT
In force
27 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

Counties Cottonwood County, MN, Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 133 km from the middle of the area, began a volume at 08:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 3:45 AM CDTTSTM WND GST 602 N Windom, MN
Jul 21, 4:05 AM CDTTSTM WND DMGBingham Lake, MN2 INCH BRANCHES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 8.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2005-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2005-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1056 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 210833
SVRFSD
MNC033-063-210900-
/O.NEW.KFSD.SV.W.0262.050721T0833Z-050721T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 AM CDT THU JUL 21 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COTTONWOOD COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 400 AM CDT

* AT 333 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHWEST OF WINDOM...MOVING EAST AT 20
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINDOM AROUND 345 AM CDT
  BINGHAM LAKE...BERGEN AROUND 355 AM CDT
  MOUNTAIN LAKE AROUND 400 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4398 9528 4373 9529 4374 9488 4399 9488

$$
CJ
2 follow-up statements
000 
WWUS53 KFSD 210842
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 AM CDT THU JUL 21 2005

MNC033-063-210900-
/O.CON.KFSD.SV.W.0262.000000T0000Z-050721T0900Z/
COTTONWOOD MN-JACKSON MN-
342 AM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM CDT FOR 
NORTHERN JACKSON AND SOUTHERN COTTONWOOD COUNTIES...

AT 342 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL 
SIZE HAIL.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 
MILES NORTHWEST OF WINDOM TO 6 MILES NORTH OF JACKSON...MOVING EAST 
AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BINGHAM LAKE AROUND 355 AM CDT
  DELFT...MOUNTAIN LAKE AROUND 400 AM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4399 9528 4368 9528 4367 9487 4399 9488

$$

CPJ
000 
WWUS53 KFSD 210847
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
346 AM CDT THU JUL 21 2005

MNC033-063-210900-
/O.CON.KFSD.SV.W.0262.000000T0000Z-050721T0900Z/
COTTONWOOD MN-JACKSON MN-
346 AM CDT THU JUL 21 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM CDT FOR 
NORTHERN JACKSON AND SOUTHERN COTTONWOOD COUNTIES...

AT 346 AM CDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WINDOM TO 6 
MILES NORTH OF JACKSON...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BINGHAM LAKE AROUND 355 AM CDT
  DELFT...MOUNTAIN LAKE AROUND 400 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

DAMAGING WINDS UP TO 60 MPH WERE REPORTED 2 MILES NORTH OF WINDOM AT 
345 AM CDT. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY 
AWAY FROM WINDOWS

LAT...LON 4399 9528 4369 9517 4368 9487 4399 9490

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:23 AM CDT, 10 minutes earlier.

Area forecast discussion, Jul 21, 3:23 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
323 AM CDT THU JUL 21 2005

.DISCUSSION...
ONGOING CONVECTION OVER SOUTHEASTERN CWA CONTINUES FOLLOW SFC WARM
FRONT TO THE SOUTHEAST. SOME CONCERN THAT SOME MID LEVEL CONVECTION
COULD FIRE NORTH AND WEST OF THIS AREA...BUT MRR PROFILER NOW LIGHT
NORTH AND LOOKING AT MCK AND FRB PROFILERS THE LLJ SEEMS TO BE
FOCUSING MORE INTO SOUTHERN AND EASTERN NE. AS THIS CONVECTION
SHIFTS SOUTHEAST...SFC FRONT SHOULD DROP SOUTH...AND BOTH THE GFS
AND ETA PEG THE FRONT SOUTH OF INTERSTATE 80 LATE THIS AFTERNOON.
SO...ORGANIZED SEVERE THREAT SHOULD ALSO SHIFT SOUTH AND EAST
TOWARDS THIS. MODELS ALSO BOTH CONSISTENT ON TRYING TO RETURN JUICY
AIR AND SFC FRONT INTO SOUTHERN CWA ON FRIDAY AFTERNOON. MAJOR
PROBLEM HERE WILL BE FIGHTING A +14 TO +15 CAP AT 700MB. BOTH MODELS
ALSO LINGERING FRONT AROUND CWA INTO SATURDAY AFTERNOON WITH A
FAIRLY FAVORABLE LLJ FOR POTENTIAL BACK BUILDING THUNDERSTORMS.
THEN...WELL ADVERTISED FRONT COMING THROUGH ON MONDAY...WITH
DRY...COOLER AND LOWER HUMIDITY CONDITIONS TUESDAY THROUGH THURSDAY.
OVERALL...OFF AND ON CHANCES FOR THUNDERSTORMS THROUGH MONDAY.

AS FOR TEMPERATURES...VERY DEPENDANT ON THUNDERSTORM ACTIVITY AND
BOUNDARY LOCATION. FOR NOW...WILL KEEP WARM TEMPERATRUES GOING AND
INCREASE DEW POINTS AS MODELS BOTH HINTING THAT SFC BOUNDARY WILL BE
NEARBY THROUGH THE WEEKEND...WHICH SHOUDL AID IN MOISTURE POOLING.
WILL NEED TO WATCH FOR THE POTENTIAL FOR A HEAT ADVISORY ON ONE OR
MORE DAYS AS WELL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Jul 20, 9:31 PM CDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
931 PM CDT WED JUL 20 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
931 PM CDT WED JUL 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SCATTERED THUNDERSTORMS SHOULD DEVELOP AND MOVE EAST ACROSS THE
AREA...ESPECIALLY SOUTH OF INTERSTATE 90 FROM LATE THIS EVENING
THROUGH OVERNIGHT. THE BEST CHANCE OF ANY SEVERE STORMS SHOULD BE
ALONG THE MISSOURI VALLEY IN SOUTH DAKOTA INTO NORTHWEST IOWA
AFTER MIDNIGHT. THE PRIMARY THREAT WOULD BE STRONG THUNDERSTORM
WINDS...EITHER FROM DOWNBURSTS OR OUTFLOW BOUNDARIES. DUE TO VERY
WARM AIR IN THE MID LEVELS OF THE ATMOSPHERE...THE LARGE HAIL
THREAT IS MINIMAL...ALTHOUGH HAIL UP TO THE SIZE OF NICKELS
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WEAK LOW PRESSURE MOVING ACROSS THE AREA FROM THE NORTHWEST MAY
BRING SCATTERED THUNDERSTORMS THURSDAY NIGHT. ISOLATED STORMS MAY
PRODUCE LARGE HAIL OR DAMAGING WINDS.

VERY WARM AND HUMID WEATHER IS EXPECTED SATURDAY WITH THE HEAT
INDEX POSSIBLY RISING TO ABOVE 100 IN NORTHWEST IOWA AND MUCH OF
SOUTHEAST SOUTH DAKOTA. THE HEAT INDEX COULD RISE TO AROUND 105
NEAR THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 11 PM CDT ALONG THE
MISSOURI
VALLEY IN SOUTH DAKOTA...AND IN FAR NORTHEAST NEBRASKA AND
NORTHWEST IOWA
AFTER 2 AM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

RSR

In the hours before

Special weather statement, Jul 21, 2:03 AM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 AM CDT THU JUL 21 2005

IAZ020-031-NEZ013-014-SDZ068>071-210725-
BON HOMME-CLAY-DAKOTA NE-DIXON NE-PLYMOUTH IA-UNION-WOODBURY IA-
YANKTON-
203 AM CDT THU JUL 21 2005

...SEVERE THUNDERSTORM WATCH NUMBER 653 HAS BEEN CANCELLED...

THE THREAT OF SEVERE WEATHER HAS MOVED OUT OF SOUTHEAST SOUTH
DAKOTA...FAR NORTHWEST IOWA AND NORTHEAST NEBRASKA. THEREFORE...THE
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:01 AM CDTSevere Thunderstorm WarningFSDCottonwood17 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.